Common Cholesterol Drug May Affect Kidney Health

Fibrates, often prescribed for patients with high triglycerides, can be especially risky for older adults with pre-existing renal problems.

0
Treating high cholesterol is a priority for good heart health, but a common cholesterol medication may cause more harm than good. In a new study, older patients taking the cholesterol-lowering drugs known as fibrates experienced a 50 percent increase in their serum creatinine level in the first 90 days of their prescription, indicating a reduction in kidney health. The large, real practice study examined more than 20,000 older Ontario residents who had started new prescriptions for fenofibrate (a form of fibrate medication). Throughout the first 90 days of their prescription, a team of researchers monitored the renal outcomes of this population and compared them to patients taking ezetimide, another cholesterol agent now known to have negative impact on renal function. Results found the new fibrate users were more likely to experience an increase in serum creatinine, causing them to be more likely to consult a kidney specialist or to be hospitalized during this time.
To continue reading this article or issue you must be a paid subscriber. Sign in

Subscribe to Heart Advisor

Get the next year of Heart Advisor for just $20. And access all of our online content - over 2,000 articles - free of charge.
Subscribe today and save 38%. It's like getting 5 months FREE!
Already Subscribed?
Click Here to Sign In | Forgot your password? | Activate Web Access

LEAVE A REPLY

Please enter your comment!
Please enter your name here